How long does it take to recover from an overdose? The answer to this depends on the person, the severity of the overdose and the drug or drugs involved. Sometimes, people overdose on more than one type of drug at the same time. Recovery from this would likely take longer. Overdoses, particularly those from opioid medications, may also involve ingesting a toxic amount of acetaminophen or Tylenol. Tylenol, although not a narcotic, is very dangerous if recommended doses are exceeded because it can cause irreversible liver damage.
Many opioid medications are combination products. They contain both an opioid and Tylenol. In some cases, Tylenol is actually more dangerous than opioid because of the potential for permanent liver damage. The risk of liver damage from combination opioid medications can actually be greatly reduced by a technique called cold water extraction.
Harm Reduction: Cold Water Extraction
Coldwater extraction or CWE is a simple chemical separation process. It works on the principle of solubility. In the case of combination opioid products containing Tylenol, cold water can be used to separate most of the Tylenol from the opioid. This is because opioids dissolve in cold water but Tylenol doesn’t. The method involves crushing the pills, placing them in a container of very cold water, stirring and then waiting some 15 minutes or so. At this point, there will be a layer of white powder at the bottom of the container and a clear water layer on top. The opioids will be suspended in this water layer.
While CWE may protect the liver, it may also increase the risk of overdose by allowing the person to ingest far more opioids than they normally would or could. Because of this risk, CWE is not recommended as a method of getting high.
If caught in time, these are the easiest to treat. This is because there are specific antidotes for opioid overdose. Known as rescue drugs, opioid antagonists like naloxone or Narcan work in the brain at the receptor level to restore breathing. Opioids kill by suffocation. If too much is taken, it will enter the brain stem area and attach to receptors there that control the breathing reflex.
Once Narcan is given by injection or nasal spray, it rapidly enters the brain. It has a higher affinity than opioids do, so it removes the opioids from the receptors and takes their place. Because only one molecule can occupy a receptor at the same time, the overdosed opioid can only circulate around until it’s eventually metabolized out of the body.
Narcan has a much shorter duration of action than most opioids, so several doses may be necessary. Although Narcan typically works within minutes to reverse an opioid overdose, the victim still needs to go to the hospital for observation. Narcan doesn’t always work. If large amounts of very powerful opioids are involved, the victim may not respond. Always call 911 for any case of known or suspected overdose.
Stimulant Overdose: Cocaine and methamphetamine
This is a very dangerous type of overdose for two main reasons. First, stimulant overdose carries a high risk of heart attack and death. Second, there is no specific antidote. Narcan will only work for an opioid overdose. Treatment for a stimulant overdose can only focus on the treatment of symptoms and supportive care.
Symptoms of this type of overdose include:
- Dilated pupils
- Rapid heart rate
- Chest pain
- Elevated temperature
- Rapid speech
Acute amphetamine intoxication is always a medical emergency. Don’t hesitate and don’t think about it. Just call 911. Treatment of a stimulant overdose typically involves using strong tranquilizers called benzodiazepines. These drugs calm the brain and reduce the overstimulation that may lead to a heart attack and death.
Benzos are drugs used for anxiety and panic disorders. They have important medical uses, but they can be abused. Although the risk of death from this type of overdose is relatively low, there is a specific antidote called flumazenil. It works by reversing the effect of the benzodiazepine on certain receptors in the brain known as GABA receptors.
Need More Information?
If you’re concerned about drug overdose for yourself or a loved one, we can help. Just call us anytime at 302-842-2390 for accurate and compassionate information. You may be able to prevent an overdose by getting help now. We’re here to provide guidance, hope, and help.